South Carolina, 2008

Flash Flooding and Hail in South Carolina, August 1, 2008

August 1, 2008 · NWS CHS · 6 events in 1 county or zone

A weak cold front in combination with the sea breeze in a highly unstable airmass, resulted in scattered severe thunderstorms and localized flooding across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak cold front in combination with the sea breeze in a highly unstable airmass, resulted in scattered severe thunderstorms and localized flooding across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 1, 2:52 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 1, 2:52 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT FRI AUG 1 2008

.SYNOPSIS...
A WEAK BOUNDARY AND UPPER TROUGH WILL DROP TOWARD THE AREA
TODAY...LINGERING TONIGHT THROUGH SUNDAY. UPPER LEVEL HIGH
PRESSURE WILL BUILD OVER THE AREA MONDAY THROUGH MUCH OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORTWAVE TROUGH CONTINUES TO DROP SOUTHEAST INTO THE CAROLINAS
THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS A SWATH OF DRY AIR ON
THE UPSTREAM SIDE OF THE TROUGH...WHILE DEEP LAYER MOISTURE
LINGERS ACROSS COASTAL SOUTH CAROLINA AND GEORGIA. SEABREEZE
REMAINS PINNED TO THE COAST THIS HOUR WITHIN MODERATE WEST-
SOUTHWEST LOW LEVEL FLOW. EXPECT CONVECTIVE ACTIVITY TO BE
RELATIVELY SPARSE FOR THE NEXT FEW HOURS...UNTIL REMNANT CAP IS
OVERCOME AND SEABREEZE PROGRESSION PROVIDES A BETTER FOCUS.

12Z MODEL CONTINUE TO BRING WELL-DEFINED VORT ENERGY THROUGH THE
FORECAST AREA DURING THE REMAINDER OF THE AFTERNOON AND EVENING.
MESOANALYSIS SHOWS THAT MODERATE INSTABILITY HAS DEVELOPED...WITH
CAPE VALUES ABOVE 3000 J/KG AND LIFTED INDICES DOWN TO -5. SHORTWAVE
ACTIVITY IN THE VICINITY AND THE DELAYED SEABREEZE PROGRESSION
SHOULD BE SUFFICIENT TO SPARK SCATTERED CONVECTION ACROSS THE
FORECAST AREA WITHIN THE NEXT FEW HOURS.

CONSIDERING THE LINGERING DEEP MOISTURE...SLOW MOVING MULTICELL
CLUSTERS THAT DEVELOP COULD PRODUCE EXCESSIVE RAINFALL AND CREATE
LOCALIZED FLOODING HAZARDS. WILL ALSO NEED TO MONITOR THE PROGRESSION
OF MID LEVEL DRY AIR THAT WILL BE PUSHING IN FROM THE NORTH. THIS
DEVELOPMENT COULD INCREASE WET DOWNBURST POTENTIAL...ESPECIALLY IN
THE NORTHERN FORECAST AREA. THE COMBINATION OF SYNOPTIC FORCING
FROM THE SHORTWAVE TROUGH AND ASSOCIATED WEAK SURFACE BOUNDARY...AS
WELL AS DIURNAL SEABREEZE FORCING AND INSTABILITY...STILL SUPPORTS
DECENT CONVECTIVE COVERAGE THROUGH EARLY EVENING. WILL MAINTAIN
HIGH CHANCE POPS RANGING FROM 40 TO 50 PERCENT DURING THE AFTERNOON
AND EARLY EVENING HOURS. WILL ALSO CONTINUE TO MENTION THE POTENTIAL
FOR ISOLATED SEVERE THUNDERSTORMS TODAY...WITH THE MAIN HAZARDS
DAMAGING WINDS AND EXCESSIVE LIGHTNING.

EXPECT SHOWERS AND THUNDERSTORMS TO DIMINISH IN COVERAGE AND INTENSITY
AFTER SUNSET. HAVE INDICATED A DECREASING POP TREND FROM NORTHWEST
TO SOUTHEAST OVERNIGHT...AS SOME WEAK CONVECTION COULD FOLLOW THE
SHORTWAVE ACTIVITY AND RIBBON OF DEEP MOISTURE SLIPPING SOUTHWARD.

&&

.SHORT TERM /SATURDAY/...
WEAK SHORTWAVE TROUGH ALOFT WILL LINGER OVER THE SOUTHEAST STATES
ON SATURDAY. BOTH GFS AND NAM DEPICT A MESOSCALE CONVECTIVE SYSTEM
WITHIN STRONGER VORT ENERGY JUST TO THE SOUTH OF THE FORECAST AREA
ON SATURDAY. FURTHER TO THE NORTH...NEGATIVE VORT ADVECTION AND
DRIER AIR LINGER ACROSS SOUTHEAST SOUTH CAROLINA AND GEORGIA.
THUS CONTINUE TO INDICATE POPS SLIGHTLY BELOW CLIMATOLOGY FOR
SATURDAY. HAVE FORECASTED ONLY SLIGHT CHANCE POPS OVER MOST OF
THE AREA...INCREASING TO A 30 PERCENT CHANCE IN THE SOUTHERN MOST
GEORGIA COUNTIES CLOSEST TO THE SHORTWAVE ENERGY AND DEEPER
MOISTURE. ANY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE DRIVEN
MAINLY BY THE SEABREEZE AND MESOSCALE BOUNDARIES...AS THE
SEABREEZE SHOULD DEVELOP EARLIER ON SATURDAY COMPARED TO THE PAST
FEW DAYS.

HOT AND HUMID CONDITIONS ARE THE MAIN CONCERN FOR SATURDAY...AS THE
AFTERNOON TEMPERATURE AND DEWPOINT COMBINATION RESULTS IN A
WIDESPREAD AREA OF 105 TO 108 HEAT INDICES IN THE SOUTH CAROLINA
COUNTIES. HIGH TEMPERATURES SHOULD REACH THE MID TO UPPER 90S AWAY
FROM THE COASTLINE...AND LESS CONVECTIVE COVERAGE ON SATURDAY
SUGGESTS THAT A CONTINUAL HEATING TREND WILL PERSIST INTO THE LATE
AFTERNOON HOURS. GEORGIA COUNTIES COULD SEE MORE CLOUD COVER AND A
BETTER CHANCE OF THUNDERSTORM ACTIVITY...SO SLIGHTLY LOWER MAX
TEMPERATURES KEEP HEAT INDICES IN THE 100 TO 104 RANGE. WILL GO
AHEAD AN ISSUE A HEAT ADVISORY FOR ALL OF THE SOUTHEAST SOUTH
CAROLINA ZONES FROM NOON TO 7 PM ON SATURDAY. HOWEVER WILL NEED TO
MONITOR MIXING POTENTIAL...AS MID LEVEL DRY AIR APPARENT IN MODEL
SOUNDINGS COULD MIX DOWN AND CAUSE DEWPOINTS TO DROP BELOW
EXPECTED VALUES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
SATURDAY NIGHT THROUGH MONDAY...THE REGION WILL REMAIN UNDER AN
UPPER TROUGH/DIFFUSE DEFORMATION AXIS BETWEEN UPPER RIDGES OVER THE
SOUTHERN PLAINS AND THE ATLANTIC. THIS SHOULD SUPPORT A CONTINUED
ACTIVE CONVECTIVE REGIME...WITH AT LEAST SCATTERED THUNDERSTORMS
FIRING OVER LAND/COASTAL WATERS ADJACENT TO LAND DURING THE
AFTERNOON/EARLY EVENING AND OVER COASTAL COUNTIES/COASTAL WATERS
DURING THE LATE NIGHT/EARLY MORNING HOURS.

SUNDAY AND MONDAY...HEAT ADVISORY CONDITIONS COULD DEVELOP FOR A FEW
HOURS EACH AFTERNOON AWAY FROM THE IMMEDIATE COAST. HOWEVER...EARLY
AFTERNOON THUNDERSTORM DEVELOPMENT COULD LIMIT THE COVERAGE/DURATION
OF HEAT ADVISORY CONDITIONS. WILL MENTION THE POTENTIAL FOR HEAT
INDICES AT LEAST 105F WITHIN THE HAZARDOUS WEATHER OUTLOOK.

THE SOUTHERN PLAINS RIDGE WILL EXPAND EAST MONDAY NIGHT THROUGH
AT LEAST WEDNESDAY. THIS SHOULD ENSURE A COUPLE OF HOT DAYS...AND
THE STRONGER CAP MAY LIMIT COVERAGE/DURATION OF DIURNAL CONVECTION.
THIS REGIME MAY SET THE STAGE FOR HEAT ADVISORY CONDITIONS...WITH A
CHANCE FOR EXCESSIVE HEAT...TUESDAY AND WEDNESDAY. WILL HIGHLIGHT
THIS POTENTIAL FOR HEAT INDICES 105F OR HIGHER WITHIN THE HAZARDOUS
WEATHER OUTLOOK. THEN...ANOTHER LONGWAVE UPPER TROUGH WILL TAKE SHAPE
ACROSS THE EAST/NORTHEAST. MEDIUM RANGE GUIDANCE DIFFERS CONCERNING
THE AMPLITUDE OF THIS TROUGH. HOWEVER...AT THE VERY LEAST THIS
TROUGH SHOULD PUSH THE CORE OF THE UPPER RIDGE SOUTH OF THE
REGION...WHILE PUSHING A SURFACE COLD FRONT INTO THE
APPALACHIANS/MID ATLANTIC. THIS SHOULD WEAKEN THE CAP AND ENHANCE
DEEP LAYER MOISTURE ACROSS THE REGION...PERHAPS FAVORING A MORE
ACTIVE CONVECTIVE REGIME THURSDAY AND FRIDAY.

DAYTIME HEAT ADVISORY CONDITIONS MAY CONTINUE THROUGH THE END OF THE
WEEK...BUT CONVECTION MAY LIMIT THE COVERAGE/DURATION OF THESE
CONDITIONS THURSDAY AND FRIDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONDITIONS ARE EXPECTED TO REMAIN VFR FOR THE FIRST 24 HOUR
PERIOD. AFTERNOON THUNDERSTORMS ARE POSSIBLE OVER THE CHS
TERMINAL AS THE ATMOSPHERE REMAINS UNSTABLE. CONFIDENCE FOR
THUNDERSTORMS REMAINS LOW AT THE SAV TERMINAL AS THE SEABREEZE IS
EXPECTED TO BE DELAYED ALONG THE COAST. IN GENERAL...WEST SOUTH
WEST FLOW WILL REMAIN AT OR BELOW 10 KNOTS AT BOTH TERMINALS THIS
AFTERNOON. WINDS WILL BECOME LIGHT FROM THE WEST TONIGHT. WINDS
WILL THEN BECOME WEST SOUTHWEST AGAIN LATE TOMORROW MORNING AT
BOTH TERMINALS AND REMAIN AT OR BELOW 10 KNOTS.

EXTENDED AVIATION OUTLOOK...PATCHY MVFR VSBYS EARLY SUNDAY
MORNING WITH MAYBE A FEW LOW CLOUDS. OTHERWISE...GENERALLY VFR
CONDITIONS WITH GRADUALLY LOWERING CHANCES OF DIURNAL TSTMS BY
EARLY IN THE WEEK.

&&

.MARINE...
TIGHTENED PRESSURE GRADIENT BETWEEN AN INLAND TROUGH/SURFACE
BOUNDARY AND ATLANTIC HIGH PRESSURE TO THE SOUTHEAST WILL MAINTAIN
WINDS AROUND 15 KT IN THE NEARSHORE WATERS AND 15 TO 20 KT IN THE
OUTER WATERS OVERNIGHT. GRADIENT WILL REMAIN TIGHT ON
SATURDAY...ENHANCING THE AFTERNOON SEABREEZE CIRCULATION. HAVE
THUS CONTINUED TO INDICATE SOUTHWEST WINDS INCREASING TO 15 TO 20
KT BY LATE AFTERNOON ACROSS ALL MARINE ZONES.

VIGOROUS SEA BREEZE CIRCULATIONS EACH AFTERNOON/EARLY EVENING...AND
NOCTURNAL SURGING OF S/SW FLOW...MAY SUPPORT PERIODS OF SMALL
CRAFT ADVISORY/NEAR SCA WINDS DURING THE AFTERNOON AND NIGHTTIME
HOURS INTO THE MIDDLE OF NEXT WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...HEAT ADVISORY FROM 12 PM TO 7 PM EDT SATURDAY FOR SCZ040-
     042>045-047>051.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 1, 3:13 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
413 PM EDT FRI AUG 1 2008

AMZ330-350-352-354-374-021000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
413 PM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-021000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
413 PM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THIS
EVENING. ISOLATED THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING
WINDS EXCEEDING 60 MPH. A FEW THUNDERSTORMS MAY ALSO PRODUCE
TORRENTIAL RAINFALL AND MINOR FLOODING OF POOR DRAINAGE AREAS. ANY
THUNDERSTORMS MAY PRODUCE EXCESSIVE...DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.WEATHER.GOV/CHS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS HEAT...SUNDAY THROUGH THURSDAY...A COMBINATION OF HIGH
TEMPERATURES IN THE 90S AND DEWPOINTS IN THE 70S MAY PRODUCE HEAT
INDEX VALUES OF AT LEAST 105 DEGREES EACH AFTERNOON AND EARLY
EVENING. THIS HAZARDOUS HEAT IS MOST LIKELY IN AREAS AWAY FROM
THE IMMEDIATE COAST NOT IMPACTED BY THUNDERSTORMS. HEAT INDICES
COULD EVEN EXCEED 110 DEGREES TUESDAY AND WEDNESDAY...ESPECIALLY
IF COVERAGE OF THUNDERSTORMS REMAINS SPARSE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY REPORTS OF STRONG WINDS AND HEAVY RAINFALL TO
THE NATIONAL WEATHER SERVICE.

SCZ040-042>045-047>051-021000-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
413 PM EDT FRI AUG 1 2008

...HEAT ADVISORY IN EFFECT FROM 12 PM TO 7 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THIS
EVENING. ISOLATED THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING
WINDS EXCEEDING 60 MPH. A FEW THUNDERSTORMS MAY ALSO PRODUCE
TORRENTIAL RAINFALL AND MINOR FLOODING OF POOR DRAINAGE AREAS. ANY
THUNDERSTORMS MAY PRODUCE EXCESSIVE...DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.WEATHER.GOV/CHS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HAZARDOUS HEAT...SUNDAY THROUGH THURSDAY...A COMBINATION OF HIGH
TEMPERATURES IN THE 90S AND DEWPOINTS IN THE 70S MAY PRODUCE HEAT
INDEX VALUES OF AT LEAST 105 DEGREES EACH AFTERNOON AND EARLY
EVENING. THIS HAZARDOUS HEAT IS MOST LIKELY IN AREAS AWAY FROM
THE IMMEDIATE COAST NOT IMPACTED BY THUNDERSTORMS. HEAT INDICES
COULD EVEN EXCEED 110 DEGREES TUESDAY AND WEDNESDAY...ESPECIALLY
IF COVERAGE OF THUNDERSTORMS REMAINS SPARSE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY REPORTS OF STRONG WINDS AND HEAVY RAINFALL
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 1, 4:11 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
511 PM EDT FRI AUG 1 2008

SCZ050-012145-
CHARLESTON-
511 PM EDT FRI AUG 1 2008

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CHARLESTON COUNTY
THROUGH 545 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH.
THIS STORM WAS LOCATED NEAR JOHNS ISLAND...OR ABOUT 9 MILES
SOUTHWEST OF CHARLESTON...MOVING SOUTHEAST AT 9 MPH.

AREAS IN AND AROUND JOHNS ISLAND WILL BE IMPACTED THROUGH 545 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Aug 1, 4:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
520 PM EDT FRI AUG 1 2008

GAZ116-012145-
INLAND BRYAN-
520 PM EDT FRI AUG 1 2008

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BRYAN COUNTY THROUGH 545
PM EDT...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH.
THIS STORM WAS LOCATED OVER CENTRAL BRYAN COUNTY...OR ABOUT 11 MILES
SOUTHEAST OF PEMBROKE...MOVING EAST AT 9 MPH.

THIS STORM WILL REMAIN OVER RURAL AREAS OF THE COUNTY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Aug 1, 4:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
524 PM EDT FRI AUG 1 2008

SCZ050-012200-
CHARLESTON-
524 PM EDT FRI AUG 1 2008

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHARLESTON COUNTY
THROUGH 600 PM EDT...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
ROCKVILLE TO SEABROOK ISLAND...MOVING EAST AT 9 MPH.

AREAS IN AND AROUND ROCKVILLE AND SEABROOK ISLAND WILL BE IMPACTED
THROUGH 600 PM EDT.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT
DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Aug 1, 4:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
544 PM EDT FRI AUG 1 2008

GAZ101-SCZ047-048-051-012215-
BEAUFORT-COASTAL JASPER-EFFINGHAM-INLAND JASPER-
544 PM EDT FRI AUG 1 2008

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL JASPER...
SOUTHWESTERN BEAUFORT AND EXTREME EAST CENTRAL EFFINGHAM COUNTIES
THROUGH 615 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH.
THESE STORMS WERE LOCATED NEAR PURYSBURGH...OR ABOUT 15 MILES NORTH OF
SAVANNAH...MOVING SOUTHEAST AT 11 MPH.

AREAS IN AND AROUND HARDEEVILLE...PRITCHARDVILLE AND PURYSBURGH WILL
BE IMPACTED THROUGH 615 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 83 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
August 1, 4:45 PM EST
Where
Charleston County, 2.43 mi ESE of Rockville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.590, -80.160

A trained weather spotter reported a 2 to 3 foot diameter tree was knocked down by strong thunderstorm winds in Seabrook Island, South Carolina.

Hail, Charleston

When
August 1, 4:47 PM EST
Where
Charleston County, 2.43 mi ESE of Rockville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.590, -80.160

A trained weather spotter reported penny size hail and torrential rainfall in Seabrook Island, South Carolina.

Thunderstorm Wind, Charleston

When
August 1, 5:20 PM EST
Where
Charleston County, 0.9 mi SE of Rockville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.590, -80.190

A trained weather spotter reported that strong thunderstorm winds beached and damaged several yachts and boats along the north Edisto River near Rockville, South Carolina. The boats were preparing for the Rockville Regatta.

Flash Flood, Charleston

When
August 1, 5:33 PM EST to 7:45 PM EST
Where
Charleston County, 2.79 mi ENE of Rockville to 3.59 mi ESE of Rockville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.614, -80.155

A trained weather spotter reported significant streen flooding on Seabrook Island, with water rising several inches above the running boards of cars.

Thunderstorm Wind, Charleston

When
August 1, 5:58 PM EST
Where
Charleston County, 1.35 mi WSW of Edisto Is
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
32.560, -80.300

The Edisto Beach Fire Department reported 1 tree down at 8208 Palmetto Road on Edisto Island.

Flash Flood, Charleston

When
August 1, 7:15 PM EST to 7:45 PM EST
Where
Charleston County, 2.91 mi ENE of Rockville to 3.77 mi ESE of Rockville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.611, -80.152

A trained weather spotter reported the main road on Seabrook Island was impassable by most vehicles due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124288, 124285, 124293, 124279, 124301, 124280.